Kansas, 2002

Heavy Snow in Kansas, December 23 to 24, 2002

December 23 to 24, 2002 · NWS DDC · 21 events in 21 counties and zones

Snow fell in an area generally along and south of a line from Syracuse, to Jetmore and Larned. Snowfall amounts at or above six inches fell along and south of a line from Johnson, to Montezuma to Bucklin.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Snow fell in an area generally along and south of a line from Syracuse, to Jetmore and Larned. Snowfall amounts at or above six inches fell along and south of a line from Johnson, to Montezuma to Bucklin. Greater amounts fell along the Oklahoma border from Elkhart to Liberal where 8 to 10 inches were reported. The typical vehicle accidents from motorists exceeding their capabilities on snowy roads were numerous. The snow did not cause any direct injuries There were a few minor injuries in some of the car accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 23, 2:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Dec 23, 2:15 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 AM CST MON DEC 23 2002

DAYS 1-2...

...SIGNIFICANT WINTER STORM TODAY AND TONIGHT ARE THE MAIN FORECAST
CONCERNS...

VIGOROUS UPPER LEVEL STORM SYSTEM CONTINUES TO DEVELOP OVER SOUTHERN
AZ/NM AS PER LATEST WV LOOP.  ALL NUMERICAL SOLUTIONS HAVE TRENDED
MUCH FARTHER NORTH WITH EXTENT OF ISENTROPICALLY DRIVEN PCPN.  A
LOOK AT THE ACTUAL OBSERVATIONS REVEALS THAT NUMERICAL SOLUTIONS
CONTINUE TO SUFFER INITIALIZATION PROBLEMS WITH THE DIGGING JET ON
THE BACKSIDE OF THE SYSTEM.  120 KT WINDS STILL OBSERVED ON THE
BACKSIDE DIVING STRAIGHT SOUTH, WHICH MEANS CONTINUED STRENGTHENING
OF THE STORM SYSTEM.  LATEST PROFILER DATA AT JAYTON SHOWS
CONTINUOUS SOUTHEAST FLOW OF 30 KTS JUST OFF THE SURFACE.  TUCUMCARI
PROFILER NOW BEGINNING TO BACK SOMEWHAT IN THE 700MB TO 500MB
LAYER.  THESE OBSERVATIONS SUPPORT THE NOTION OF INTENSE ISENTROPIC
LIFT WITH MORE THAN ADEQUATE LOW LEVEL MOISTURE.  KDRT EVENING
SOUNDING SHOWED 8 G/KG MIXING RATIO UP TO 850MB.

CURRENT 88D TRENDS SHOW TREMENDOUS PCPN SHIELD DEVELOPMENT JUST
SOUTH OF MY CWA.  THIS WILL ONLY INCREASE IN TIME AND CONTINUE TO
SATURATE THE LOWER ATMOSPHERE.  SNOW WILL BEGIN IN EARNEST LATER
THIS MORNING OVER THE SOUTHWEST ZONES, SPREADING NORTHEAST OVER THE
REST OF THE AREA BY SHORTLY AFTER MIDDAY.

QPF GUIDANCE, GARCIA MIXING RATIO METHOD, AND LATEST 88D TRENDS
SUPPORT WELL OVER ONE HALF INCH LIQUID OVER AT LEAST THE SOUTHERN
HALF OF MY CWA.  BELIEVE THAT MODEL QPF MAY EVEN BE UNDERDONE BASED
ON CURRENT OBSERVATIONS FROM WV LOOP AND PROFILERS.

HAVE HOISTED WINTER STORM WARNING FOR ALONG AND SOUTH OF JOHNSON
CITY TO DODGE TO PRATT.  THE REST OF THE CWA IS IN ADVISORY FOR
ACCUMS OF 2 TO 5 INCHES... TAPERING OFF TO 1 TO 3 INCHES AROUND
WAKEENEY AND HAYS.  BELIEVE SOME LOCATIONS NEAR THE OKLAHOMA BORDER
WILL RECEIVE OVER 8 INCHES BY TUES MORNING.

THANKS PUB, GLD, AMA, AND ICT FOR THE WARNING/ADVISORY COORD.

DAYS 3-7...

THERE HAS BEEN NO SIGNIFICANT CHANGE IN THE DIAGNOSTICS IN THE PAST
24 HOURS WITH GLOBAL AVERAGE ANGULAR MOMENTUM OF THE WESTERLIES
CONTINUING TO DECLINE AND WHAT APPEARS TO BE A NEW MOIST PHASE OF
THE MJO DEVELOPING AS EVIDENCED BY PERSISTENT TROPICAL CONVECTION
SOUTHEAST OF CEYLON TRACKING SLOWLY EASTWARD. THESE SIGNALS HOWEVER
PORTEND FOR EVENTS BEYOND THE RANGE OF THIS FORECAST.

FOR THE NEARER TERM, THE SHORTER RANGE MODELS NOW HAVE THEIR BEST
GRASP OF THE SYSTEM OVER THE SOUTHWEST DUE TO MOVE ACROSS THE
SOUTHERN PLAINS. SIGNIFICANT SNOW IS NOW EXPECTED FOR AT LEAST THE
SOUTHERN HALF OF THE FORECAST AREA MONDAY AND MONDAY NIGHT AND WILL
THUS NEED TO ALTER TEMPERATURE FORECASTS THROUGHOUT THIS EXTENDED
PACKAGE FOR EXPECTED SNOW COVER. ADDITIONALLY, IT IS NOW CLEAR THAT
SUBSIDENCE BEHIND THE EJECTING WINTER STORM SHOULD PROVIDE MORE
DRYING THAN THE EARLIER FORECAST AND WILL THUS REDUCE THE AMOUNT OF
CLOUDS FOR TUESDAY NIGHT THROUGH SATURDAY WHEN THE NEXT SYSTEM
ARRIVES IN THE PLAINS OUT OF THE PACIFIC.

THERE ARE SERIOUS DIFFERENCES IN THE MODELS WITH THE UPSTREAM
PACIFIC SYSTEM. DUE TO CURRENT CONCERNS OVER THE FORECAST OF THE
APPROACHING WINTER STORM, WILL MAKE NO CHANGES TO THE LATE PART OF
THIS FORECAST. THE DAY SHIFT WILL HAVE SOME MAJOR PUZZLES TO SOLVE
FOR SATURDAY THROUGH MONDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   29  22  26  18 / 100  80  20   0
GCK   28  21  26  19 / 100  80  20   0
EHA   27  22  25  17 / 100  80  20   0
LBL   28  23  27  18 / 100  80  20   0
HYS   30  19  30  16 /  80  80  20   0
P28   33  25  26  20 / 100  80  30   0

.DDC...KSZ030-031-043>046-061>066-079...WINTER WX ADVISORY
       KSZ074>078-080-081-084>090...WINTER STORM WARNING

UMSCHEID/JOHNSON
Hazardous weather outlook, Dec 23, 5:00 AM CST, 4 hours before
KSZ030-031-043>046-061>066-074>081-084>090-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...
A SIGNIFICANT WINTER STORM WILL IMPACT MUCH OF SOUTHWEST KANSAS
TODAY AND TONIGHT WITH WIDESPREAD MODERATE TO HEAVY SNOW.  A WINTER
STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT GENERALLY ALONG AND
SOUTH OF JOHNSON CITY TO DODGE CITY TO PRATT WHERE TOTAL SNOWFALL
ACCUMULATIONS OF 5 TO 9 INCHES CAN BE EXPECTED.  NORTH OF THIS
LINE TOWARDS WAKEENEY AND HAYS, A WINTER WEATHER ADVISORY IS IN
EFFECT WHERE SNOWFALL AMOUNTS OF UP TO 2 TO 5 INCHES CAN BE EXPECTED
THROUGH TUESDAY MORNING.  IF YOU MUST TRAVEL IN SOUTHWEST KANSAS
TODAY OR TONIGHT, EXPECT HAZARDOUS ROAD CONDITIONS WITH POTENTIALLY
IMPASSABLE ROADWAYS BY EARLY TUESDAY MORNING, ESPECIALLY
ALONG THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM SPOTTERS AND LOCAL LAW ENFORCEMENT ARE
RECOMMENDED THROUGHOUT THE DAY AND TONIGHT.

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heavy snow. Local standard time, as filed.

Heavy Snow, Barber

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Barber forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Heavy Snow, Clark

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Clark forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Heavy Snow, Comanche

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Comanche forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Heavy Snow, Edwards

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Edwards forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Heavy Snow, Finney

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Finney forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Heavy Snow, Ford

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Ford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Grant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Heavy Snow, Gray

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Gray forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Hamilton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Heavy Snow, Haskell

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Haskell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Heavy Snow, Hodgeman

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Hodgeman forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Heavy Snow, Kearny

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Kearny forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Heavy Snow, Kiowa

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Kiowa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Heavy Snow, Meade

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Meade forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Heavy Snow, Morton

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Morton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Heavy Snow, Pawnee

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Pawnee forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Heavy Snow, Pratt

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Pratt forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Heavy Snow, Seward

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Seward forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Heavy Snow, Stafford

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Stafford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Heavy Snow, Stanton

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Stanton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Heavy Snow, Stevens

When
December 23, 9:00 AM CST to December 24, 3:00 AM CST
Where
Stevens forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324861, 5324862, 5324863, 5324864, 5324865, 5324866, 5324867, 5324868, 5324869, 5324870, 5324871, 5324872, 5324873, 5324874, 5324875, 5324876, 5324877, 5324878, 5324879, 5324880, 5324881.